Nebraska, 2021

Winter Weather in Nebraska, November 1, 2021

November 1, 2021 · NWS CYS · 4 events in 4 counties and zones

Snowfall beginning on Halloween continued into early on the 1st of November with much of the southern Nebraska Panhandle receiving 2 to 5 inches of snow accumulation. Event also entered for the month of October.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Snowfall beginning on Halloween continued into early on the 1st of November with much of the southern Nebraska Panhandle receiving 2 to 5 inches of snow accumulation. Event also entered for the month of October.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Oct 31, 10:40 PM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Oct 31, 10:40 PM MST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1140 PM MDT Sun Oct 31 2021

.SHORT TERM...(This evening through Monday night)
Issued at 156 PM MDT Sun Oct 31 2021

Tonight...Everything is still looking good for a fairly widespread
snowfall event with some banding of snow developing mainly west to
east across portions of southeast Wyoming and western Nebraska.
Where the band sets up is still in question. However, it looks like
decent upward vertical motion will occur as a shortwave trough aloft
moves overhead with warm advection over the cold dome helping to aid
in upward motion. Inherited snowfall amounts still look quite
plausible and have continued these. Most snowfall amounts should
likely be in the advisory criteria, so will continue this.

Monday...Most snowfall will likely end by noon with the loss of most
upward vertical motion, though will continue the winter weather
advisory until noon as scheduled, and later shifts can cancel
earlier if necessary. Looks like abundant cloud cover will remain
and with 700 mb temperatures only near -5 Celsius, maximum
temperatures still only in the 30s.

Monday night...Clouds look to decrease from northeast to southwest,
with less cloud cover over our northeast counties allowing for
greater radiational cooling. Otherwise, it will be mostly dry except
for some snow showers over and near the Snowy and Sierra Madre
Ranges.

.LONG TERM...(Tuesday through next Sunday)

Key Impact Messages:

1) Several precipitation rounds are probable Monday night into
Tuesday and again Tuesday night into Wednesday. Snow levels look to
stay at and above 6500-7000ft for these events but a few snowflakes
in mountain valleys and High Plains are possible. An additional
round of precipitation will be possible Friday.

2) Overall impacts look minor this week but locally brief travel
impacts could be possible for higher terrain west of Laramie Tuesday
night into Wednesday. Below normal temperatures expected for much of
through Friday.

Weather Discussion: Large cyclonic gyre will be located across
southern Canada to the Great Lakes extending west to MT placing
WY/NE in NW flow. This pattern will persist through at least
Wednesday as multiple embedded vorticity perturbations shift across
the region leading to periods of enhanced lift for precipitation
promotion.

Following the local snowfall banded event ending mid-day Monday, yet
another isolated banded event is hinted at Monday night into Tuesday
morning per long-range hi-res models and GFS. Signals are much
weaker then the sunday/Monday event. NAM has backed off slightly
with EC also having weaker precipitation signals occurring with full
model envelope keeping much of the precipitation near the WY/CO
border. Overall snow amounts should remain limited but higher
terrain mountains could pick up a couple inches. Overall confidence
is low to medium on this precipitation occurring. With snow levels
near 6500-7000ft, limited impacts likely during this time frame.

Model consensus has higher agreement and thus more confidence
resides in Tuesday night into mid-day Wednesday for greater
precipitation coverage across SE WY into central/southern NE
Panhandle. A higher amplitude shortwave trough and increased H5 jet
streak will aid in lift near the WY/CO border. Snow levels will need
to be monitored closely as GFS soundings are warmer vs. NAM
soundings by 2-4 degrees that make all the difference for rain vs.
possible more snow farther into the High Plains. Not sold on lower
snow levels at this time with most snow confined to elevations at or
above 7000ft through Wednesday with a cold drizzle or rain in the
High Plains of far south portions of SE Wyoming into south NE
Panhandle. Stay tuned for more details on this time frame.

Thursday looks dry with a very quick shortwave ridge moving across
the Central Rockies and is replaced with a modest trough moving just
as briskly by Friday. Precipitation chances increase again Friday
but again, snow levels will should remain near or above 7000ft with
overall limited impacts across the region. Snow should stay confined
to mountains and nothing blockbuster at this stage for all events
of the week.

For next weekend, multi-model consensus continues to suggest
longwave ridging and warming H7 temperatures from Saturday into
early next week. This will be welcomed after the below normal and
active week ahead.

&&

.AVIATION...(For the 06Z TAFS through late Monday evening)
Issued at 1140 PM MDT Sun Oct 31 2021

Major impacts to aviation are expected to continue through the
overnight hours. Currently, terminals across the CWA range from VFR
to LIFR conditions with almost all sites jumping back and forth
between different flight categories due to -SN. As the snow
continues throughout the night, expect flip-flopping flight
categories due to changing visibilities and ceilings. By the morning
hours, these snow showers should begin to dissipate and conditions
should improve, at least visibility wise. Low ceilings are still
expected through the late morning hours which could keep flight
categories below VFR.

&&

.FIRE WEATHER...
Issued at 156 PM MDT Sun Oct 31 2021

No concerns based on projected winds and humidities.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until noon MDT Monday for WYZ106>108-
     116>119.

NE...Winter Weather Advisory until noon MDT Monday for NEZ019>021-054-
     055.

&&

SHORT TERM...RUBIN
LONG TERM...JSA
AVIATION...SF
FIRE WEATHER...RUBIN
Hazardous weather outlook, Oct 31, 12:53 PM MST, 11 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
153 PM MDT Sun Oct 31 2021

NEZ019>021-054-055-WYZ106>108-116>119-012000-
Scotts Bluff County-Banner County-Morrill County-Kimball County-
Cheyenne County-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
153 PM MDT Sun Oct 31 2021

This hazardous weather outlook is for portions of panhandle
Nebraska and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A Freezing Fog Advisory is in effect for the Southern Laramie
Range and Southern Laramie Range Foothills for widespread freezing
fog limiting visibilities to one-quarter of a mile or less.

A Winter Weather Advisory is in effect for all locations tonight
for mixed precipitation with locally heavy bands of snow possible.
Total snow accumulations of 2 to 4 inches with locally higher
amounts expected. A light glaze of ice is likely.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The Winter Weather Advisory continues until noon on Monday.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-095-096-WYZ101-102-012000-
Dawes County-Box Butte County-Northern Sioux County-
Southern Sioux County-Converse County Lower Elevations-
Niobrara County-
153 PM MDT Sun Oct 31 2021

This hazardous weather outlook is for portions of panhandle
Nebraska and east central Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A Winter Weather Advisory is in effect this afternoon for mixed
precipitation including freezing drizzle, fog and localized snow
showers. Total snowfall accumulations up to two inches with a
light glaze of ice accumulation.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

WYZ103>105-109>115-012000-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
153 PM MDT Sun Oct 31 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Periods of light snow will occur with accumulations of 1 to 3
inches possible.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

Rubin

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Scotts Bluff

When
November 1, 12:00 AM MST to 4:32 AM MST
Where
Scotts Bluff forecast zone
Reported by
COOP Observer
Coordinates
41.851, -103.708 (the zone’s center; the record gives no point)

Snow accumulation of 2 to 3.5 inches reported on the 31st into November 1st. COOP observer reported 3.5 inches 3 miles west-northwest of Scottsbluff. Event also entered for the month of October.

Winter Weather, Banner

When
November 1, 12:00 AM MST to 6:00 AM MST
Where
Banner forecast zone
Reported by
CoCoRaHS
Coordinates
41.546, -103.710 (the zone’s center; the record gives no point)

Snow accumulation of 3 to 3.8 inches reported on the 31st into November 1st. CoCoRaHS observer reported 3.8 inches 9 miles southwest of Harrisburg. Event also entered for the month of October.

Winter Weather, Morrill

When
November 1, 12:00 AM MST to 6:00 AM MST
Where
Morrill forecast zone
Reported by
COOP Observer
Coordinates
41.716, -103.010 (the zone’s center; the record gives no point)

Snow accumulation of 3 to 4 inches reported on the 31st into November 1st. COOP observer reported 4 inches along the Banner/Morrill County line 18 miles west-southwest of Bridgeport. Event also entered for the month of October.

Winter Weather, Cheyenne

When
November 1, 12:00 AM MST to 7:00 AM MST
Where
Cheyenne forecast zone
Reported by
CoCoRaHS
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

Area average snow accumulation of 3.5 to 5.5 inches reported on the 31st into November 1st. Event also entered for the month of October.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985625, 985631, 985633, 985635.